Florida, 2024Flooding in Florida, December 18, 2024
December 18, 2024 · NWS MFL · 3 events in 1 county or zone
Under mid-level ridging, seasonably warm and moist air was pooled over Southeast Florida, with a low-level trough sparking numerous slow-moving showers and thunderstorms across the East Coast metro.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Under mid-level ridging, seasonably warm and moist air was pooled over Southeast Florida, with a low-level trough sparking numerous slow-moving showers and thunderstorms across the East Coast metro.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 18, 8:41 AM EST, 34 minutes earlier.
Area forecast discussion, Dec 18, 8:41 AM EST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
841 AM EST Wed Dec 18 2024
...New UPDATE...
.UPDATE...
Issued at 836 AM EST Wed Dec 18 2024
A low level trough is moving north northwest into South Florida
this morning and should continue to move around the ridge of high
pressure over the Atlantic waters today through South Florida.
This will allow for the tropical moisture to remain in place
across South Florida leading to some showers and even a few
thunderstorms today with the best coverage over the east coast
metro areas. Therefore, will keep the scattered POPs in place
over the east coast metro areas tapping down to isolated over the
west coast metro areas.
Fog has also developed early this morning over the western areas
of South Florida. The fog should burn off through the morning
hours due to heating.
Rest of the forecast looks good at this time and no other changes
are planned.
&&
.SHORT TERM...
(Today through Thursday)
Issued at 219 AM EST Wed Dec 18 2024
Mid level ridging will continue to flatten and push eastward
today in response to an amplifying trough sweeping eastward across
the Plains and pushing towards the Gulf Coast states and into the
northern Gulf of Mexico. At the surface, an area of low pressure
will quickly push northeastward into the Ohio River Valley and
into the Mid Atlantic states as the day progresses. The frontal
boundary associated with this area of low pressure will extend
southwestward into the lower Mississippi River Valley today and
then eventually through the Southeast and into the Florida
Peninsula tonight. At the same time, South Florida will sit on the
western periphery of an area of high pressure situated out in the
western Atlantic. As the front to the north pushes closer to the
region and the area of high pressure shifts further east, winds
will gradually veer and become more southeasterly as today
progresses, and then eventually more southerly tonight. Plenty of
deep layer moisture advection will be taking place which will
allow for PWAT values to remain between 1.4 and 1.6 inches with
the highest values being found across the east coast.
These ingredients will allow for scattered to numerous showers to
develop and push westward across South Florida throughout today
and into tonight as the wind flow becomes more southerly. With
plenty of available moisture in place, some areas along the east
coast could see multiple rounds of heavy downpours which could
lead to the potential for localized flooding across the metro
areas. Isolated to scattered thunderstorms could develop during
peak diurnal heating today, however, latest forecast model
soundings show some inhibition due to lingering dry air aloft that
will prevent the thunderstorm development from becoming strong
leading the main concern to be the potential for heavy rainfall.
As far as rainfall amounts, in general an additional 1 to 2 inches
could fall between today and tonight with the heaviest amounts
occurring over the eastern half of South Florida. There is,
however, a 1 in 10 chance that some locations could see up to 3
inches where the heavier downpours set up along the east coast.
High temperatures today will generally range from around 80 along
the east coast to the lower 80s across Southwest Florida. As the
winds become southerly tonight and become light, with plenty of
available moisture in place, there will be the potential for some
patchy fog to develop especially across the interior locations
where some of this fog may become locally dense. Low temperatures
tonight will range from the mid 60s across interior portions of
Southwest Florida to around 70 across the east coast metro areas.
Heading into Thursday, the deepening mid level trough will push
eastward from the Gulf of Mexico and across the Florida Peninsula.
At the surface, the aforementioned frontal boundary will push
through South Florida during the day on Thursday. Scattered
showers and isolated thunderstorms will be possible out ahead of
the front with the highest chances remaining across the eastern
half of the region. With the best dynamics and instability
remaining well off to the north, the chances of strong
thunderstorm development will be rather low, however, one or two
may contain gusty winds right along the frontal boundary as just
enough lift persists. High temperatures on Thursday will generally
rise into the lower 80s across most areas.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 219 AM EST Wed Dec 18 2024
The weather pattern will change behind the frontal boundary as
winds shift and become north northwesterly allowing for dry and
cold air advection to take place with strong high pressure
building in from the north for the end of the week. While high
temperatures on Friday will rebound into the mid to upper 70s, low
temperatures will fall into the mid 40s west of Lake Okeechobee
and into the upper 40s and lower 50s across the rest of the
interior as well as Southwest Florida on Friday night and Saturday
night as cold air advection increases. Low temperatures will drop
into the mid 50s across the east coast metro areas during this
time frame. High temperatures on Saturday will only rise into the
upper 60s across the Lake Okeechobee region as well as Southwest
Florida, and into the lower 70s across the east coast metro areas.
For the second half of the weekend, deep mid level troughing will
push off of the Eastern Seaboard and mid level ridging will
gradually build over South Florida from the Gulf of Mexico through
the early portion of the week. At the surface, strong high
pressure centered off to the north will gradually shift into the
western Atlantic. As it does this, the pressure gradient will
tighten across South Florida, and winds will slowly start to veer
from a northerly direction on Sunday to more of a northeasterly
direction early next week. This will allow for a slow moderating
trend in temperatures during this time frame and lower level
moisture will increase as well leading to the potential for
isolated shower activity to return to the Atlantic waters and east
coast during this time frame.
&&
.AVIATION...
(12Z TAFS)
Issued at 640 AM EST Wed Dec 18 2024
Easterly winds of 5 to 10 knots will continue over most of the TAF
sites today, except for KAPF where they will become westerly
between 18Z and 00Z. Ceiling and Vis will be mostly in VFR
conditions today except when a shower or storm moves over the east
coast TAF sites where it could fall into the MVFR or even IFR
condition. KAPF will be in the MVFR and IFR conditions until 14Z
due to fog over the TAF site.
&&
.MARINE...
Issued at 219 AM EST Wed Dec 18 2024
Easterly wind flow across the local waters will continue to relax
as today progresses. These winds will then veer and become more
southeasterly later in the day, and then southerly tonight as a
cold front approaches the region from the north. Scattered showers
and thunderstorms will be possible especially across the Atlantic
waters today into Thursday. Behind the front, winds will shift
and become north northwesterly for the end of the week and could
gradually increase heading into the upcoming weekend.
&&
.BEACHES...
Issued at 219 AM EST Wed Dec 18 2024
With an easterly wind flow continuing combined with lingering
effects of a northeasterly swell, a high risk of rip currents will
remain in place today across the Atlantic Coast beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 81 70 81 66 / 40 40 30 10
West Kendall 82 67 83 63 / 40 30 30 10
Opa-Locka 81 68 82 64 / 40 40 30 20
Homestead 80 69 82 65 / 30 30 30 10
Fort Lauderdale 80 69 80 65 / 50 50 40 20
N Ft Lauderdale 81 69 81 65 / 50 50 40 20
Pembroke Pines 81 69 82 65 / 40 50 30 20
West Palm Beach 81 67 80 64 / 50 60 30 10
Boca Raton 80 68 81 64 / 50 50 40 20
Naples 80 66 79 62 / 20 30 10 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST this evening for FLZ168-172-
173.
AM...None.
GM...None.
&&
SHORT TERM...CWC
LONG TERM....CWC
AVIATION/UPDATE...BNBHazardous weather outlook, Dec 18, 9:10 AM EST, 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Miami FL
910 AM EST Wed Dec 18 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
910 AM EST Wed Dec 18 2024
...High Risk Of Rip Currents East Coast Beaches...
...Possible Minor Flooding East Coast from Storms...
...Areas of Fog Possible Late Tonight...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Rip Currents: A high risk for rip currents will continue across the
Atlantic Coast beaches.
Thunderstorms: Isolated to Scattered thunderstorms are possible
today across South Florida with the best coverage over the east coast
metro areas. Primary impacts from the storms will be lightning
strikes, gusty winds, and heavy rainfall.
Excessive Rainfall: Multiple rounds of heavy downpours could lead
to the potential for localized flooding across the east coast metro
areas.
Fog: Patchy to areas of fog may develop across portions of South
Florida late tonight. Some of the fog could become dense and reduce
visibility to less than quarter of a mile in some spots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An elevated risk of rip currents may continue across the Palm
Beaches through the rest of the week and into the weekend as
lingering effects from a northeasterly swell continue.
Scattered showers and isolated thunderstorms may develop across the
region on Thursday out ahead of an approaching cold front.
Colder temperatures will move into South Florida behind the front
for the end of the week and into the upcoming weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
Baxter
In the hours before
Special weather statement, Dec 18, 6:12 AM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Miami FL
612 AM EST Wed Dec 18 2024
FLZ063-066-069-070-075-181400-
Glades-Hendry-Coastal Collier County-Inland Collier County-
Mainland Monroe-
Including the cities of Muse, Ortona, Palmdale, Lakeport,
Moore Haven, Brighton Seminole, Buckhead Ridge, Felda,
Hendry Correctional, Clewiston, Bonita Shores, East Naples,
Naples, Marco Island, Marco Island Airport, Royal Palm Hammock,
North Naples, Golden Gate, North Blocks Golde, Orange Tree,
Bunker Hill, Immokalee, Miles City, Sunniland,
and Northwest Cape Sable
612 AM EST Wed Dec 18 2024
...Patchy Dense Fog Over Western Areas Of South Florida...
Patchy dense fog has developed early this morning over the
western areas of South Florida. The patchy dense fog will continue
through the early morning hours before dissipating. Visibilities
in the fog can fall down to quarter of a mile or less at times and
drivers need to slow down and use low beam headlights while
driving through the fog.
Baxter
Flood, Broward
- When
- December 18, 9:15 AM EST
- Where
- Broward County, 1.24 mi E of Pompano Beach to 1.12 mi S of Pompano Beach Airpar
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 26.230, -80.100
The public reported street flooding with water up to 6 inches deep in the road near State US 1 and E Atlantic Boulevard in Pompano Beach after slow-moving showers and embedded thunderstorms stalled over the area. Rainfall totals were estimated to be around 4 to 6 inches in less than 2 hours.
Flood, Broward
- When
- December 18, 9:45 AM EST
- Where
- Broward County, 1.42 mi WNW of Lauderdale By the Se to 1.47 mi NNW of Lauderdale By the Se
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 26.190, -80.120
A member of broadcast media reported street flooding in Oakland Park due to repeated rounds of heavy rain, with at least one car stalled out in the street. Rainfall estimates in the area were 4 to 6 inches in under 2 hours.
Flood, Broward
- When
- December 18, 10:15 AM EST
- Where
- Broward County, 1.38 mi N of Lauderhill to 0.65 mi N of Lauderhill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 26.120, -80.200
The public reported street flooding near Melrose Park after slow-moving showers and embedded thunderstorms stalled over the area. Rainfall totals were estimated to be around 5 to 6 inches in less than 2 hours.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, December 18, 20241 death · 1 event
- High Surf in Hawaii, December 18, 20241 death · 1 event
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20244 injured · $40,000 · 7 events
- High Wind and Winter Weather in Montana, December 18 to 19, 202483 kt wind · 26 events
- High Wind in South Dakota, December 18 to 19, 202463 kt wind · 17 events
- High Wind in Montana, December 18 to 19, 202466 kt wind · 14 events
- Heavy Snow in North Dakota, December 18 to 19, 202413 events
- High Wind in Wyoming, December 18 to 19, 202479 kt wind · 9 events
- Heavy Snow in Minnesota, December 18 to 19, 20249 events
- Heavy Snow in North Dakota, December 18 to 19, 20249 events
- High Wind in Montana, December 18 to 19, 202461 kt wind · 6 events
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221062, 1221067, 1221068.